Texas, 2007

Flash Flooding and Hail in Texas, September 7, 2007

September 7, 2007 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms produced hail and extremely heavy rainfall which resulted in major flash flooding in the south central Texas Panhandle. however no injuries or fatalities were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail and extremely heavy rainfall which resulted in major flash flooding in the south central Texas Panhandle. The flash flooding caused some damage...however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 7, 12:00 PM CST, 1 hour earlier.

Area forecast discussion, Sep 7, 12:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI SEP 7 2007

.UPDATE...
COLD FRONT IS THROUGH MOST OF THE TX PANHANDLE AND WILL SLOWLY SAG TO
THE SOUTH THIS AFTERNOON. CONVECTION IS ALREADY INCREASING IN
COVERAGE ACROSS THE AREA THIS AFTERNOON AND WITH FEW BREAKS IN THE
CLOUDS...TEMPS HAVE HAD A DIFFICULT TIME REACHING 80 DEGREES IN MOST
AREAS. MAX TEMPS WILL BE TWEAKED DOWN IN THE CENTRAL AND SOUTHEAST
ZONES AND POPS WILL BE ALTERED A BIT.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 1246 PM CDT FRI SEP 7 2007/

AVIATION...
SFC COLD FRONT WILL SLOWLY MOVE THRU SRN AND ERN TX PNHDL THIS
AFTERNOON AND EVENING. PLENTY OF MOISTURE AVAILABLE TO WARRANT MORE
SHOWERS AND TSTMS...ESPECIALLY S AND E OF KGUY AND KDHT...AND HAVE
COMPOSED TAFS AS SUCH. LOW CONFIDENCE FCST BEYOND 00Z TONIGHT WITH
RESPECT TO PRECIP AND CLOUD HEIGHTS...BUT DECIDED ON MVFR CIGS AT
ALL TAF SITES LATE TONIGHT DUE TO MOISTURE LEVELS.

ANDRADE

PREV DISCUSSION... /ISSUED 1027 AM CDT FRI SEP 7 2007/

UPDATE...
COLD FRONT CURRENTLY LOCATED FROM NEAR ADRIAN...TO STINNETT...TO
SLAPOUT AND WILL CONTINUE A SLOW SOUTHWARD PROGRESSION. THE FRONT MAY
HANG UP ACROSS THE SOUTHERN TX PANHANDLE THIS AFTERNOON WHICH WILL
SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. PERSISTENT
BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT IS SLOWLY
SHIFTING TO THE EAST THIS MORNING...BUT WILL CONTINUE TO PRODUCE
LOCALLY HEAVY RAINFALL JUST NORTH OF THE I-40 CORRIDOR FOR THE NEXT
FEW HOURS. THERE IS A BIT OF CLEARING ACROSS THE WESTERN TX PANHANDLE
AND IF THIS PERSISTS INTO THE AFTERNOON HOURS...THERE MAY BE ENOUGH
DESTABILIZATION TO SUPPORT SOME STRONG THUNDERSTORMS.

12Z KAMA SOUNDING SHOWS PWAT VALUES OF 1.7 INCHES...WHICH IS MORE
THAN DOUBLE THE NORM FOR SEPT. CONVECTIVE TEMPS MAY BE A BIT TOO HIGH
TO REACH...BUT WITH THE FRONTAL FORCING AND H7-H5 SHORTWAVE TROF TO
OUR WEST...WE SHOULD STILL SEE ADDITIONAL CONVECTIVE DEVELOPMENT.
POPS HAVE BEEN INCREASED IN THE EASTERN ZONES FOR TODAY AND TEMPS
WERE TWEAKED DOWN A FEW DEGREES. I ALSO MADE SOME MODIFICATIONS TO
THE SKY/DEWPOINT GRIDS TO REPRESENT THE CURRENT TRENDS. AN UPDATE TO
THE FORECAST WILL BE ISSUED SHORTLY.

JOHNSON

PREV DISCUSSION... /ISSUED 637 AM CDT FRI SEP 7 2007/

AVIATION...
WIND SHIFT EXPECTED AT ALL THREE TERMINALS AS FRONT SLOWLY MOVES
SOUTH. EASTERLY SFC WINDS SHOULD DEVELOP BEHIND THE FRONT THIS
AFTERNOON...WITH MOISTURE REMAINING IN PLACE. AS A RESULT...MODEST
HEATING SHOULD ALLOW FOR DEVELOPMENT OF CU FIELD THIS MORNING. STORMS
ARE ALSO EXPECTED TO GENERATE ALONG THE FRONT...ESPECIALLY THIS
AFTERNOON. HIGHEST CHANCES WILL BE AT KAMA...WHICH WILL BE CLOSER TO
THE FRONT LOCATION BY THIS AFTERNOON. STORMS WILL ALSO BE POSSIBLE ON
THE HIGHER TERRAIN...THOUGH POSSIBLY FEWER IN COVERAGE.

LOWERING CIGS THIS EVENING ARE ANTICIPATED AS MOIST AIRMASS REMAINS
WITH CONTINUING SOUTHEASTERLY UPSLOPE FLOW.

KRAMAR

PREV DISCUSSION... /ISSUED 256 AM CDT FRI SEP 7 2007/

DISCUSSION...
COLD FRONT LIES FROM EXTREME SOUTHWEST KANSAS INTO THE NORTHWEST
CORNER OF THE OKLAHOMA PANHANDLE ON INTO NORTHEAST NEW MEXICO. THIS
FRONT IS EXPECTED TO SLOWLY WORK ITS WAY SOUTHWARD DURING THE DAY. A
FAIRLY DECENT AIR MASS CHANGE IS NOTED ACROSS THE FRONT. QUITE A BIT
DRIER AIR IS NOTED BEHIND THE FRONT WITH JUICY AIR AHEAD OF IT.
MOISTURE FROM HENRIETTE WILL REMAIN OVER THE PANHANDLES THROUGH
TONIGHT. UPPER LEVEL DIVERGENCE IS NOTED ACROSS THE REGION AS JET
STREAK IN ASSOCIATION WITH NORTHERN STREAM SYSTEM MOVES ACROSS
SOUTHWEST KANSAS TODAY. WITH ALL OF THIS IN MIND WILL KEEP HIGH POPS
GOING ACROSS MUCH OF THE SOUTHEAST HALF OF THE FORECAST AREA THROUGH
TONIGHT. SOME HEAVY RAIN WILL BE POSSIBLE AS MOISTURE CONVERGENCE
CONTINUES ALONG THE FRONT. HOWEVER...WILL NOT ISSUE A FLASH FLOOD
WATCH AT THIS POINT GIVEN THE AIRMASS MAY NOT RECOVER ENOUGH TO GET
REALLY STRONG INSTABILITY GOING DUE TO THE EXTENSIVE CLOUD COVER.

COLD FRONT WILL PULL UP STATIONARY JUST SOUTH OF THE TEXAS PANHANDLE
OR IN THE FAR SOUTHEAST TEXAS PANHANDLE. EASTERLY LOW LEVEL MOIST
FLOW BEHIND THE FRONT MAY BE ENOUGH TO SPARK MORE SHOWERS AND
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

WE MAY SEE A RELATIVE LULL IN THE RAIN ON SUNDAY...BUT MODELS
CONTINUE TO SHOW SOME LOW LEVEL MOIST AND UPSLOPE FLOW COUPLED WITH
A FEW MINOR SHORT WAVES MOVING THROUGH THE WEAK ZONAL FLOW
ALOFT. SO WILL KEEP SOME LOW POPS GOING.

BY LATE IN THE WEEKEND...THE UPPER LEVEL PATTERN BUCKLES AND A
STRONG SHORT WAVE TROUGH DIVES SOUTHEAST FROM WESTERN CANADA INTO THE
NORTHERN PLAINS. THIS SHORT WAVE SHOULD DRIVE A COLD FRONT THROUGH
THE CWA ON MONDAY. MODELS ARE IN DISAGREEMENT ON HOW FAST THE FRONT
WILL GET HERE...SO HAVE GONE WITH A COMPROMISE FOR NOW. AT ANY
RATE...A NOTICEABLE CHANGE TO COOLER WEATHER WILL BE FELT BEHIND THIS
FRONT. CHANCES OF RAIN WILL AGAIN INCREASE WITH THE FRONT...BUT THEN
THE WEATHER SHOULD DRY OUT AS THE FRONT WILL TAKE MUCH OF THE LOW
LEVEL MOISTURE WITH IT.

AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Sep 7, 12:00 PM CST, 1 hour before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI SEP 7 2007

OKZ001>003-TXZ001>020-081100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO GENERATE ALONG A SLOW
MOVING COLD FRONT THIS AFTERNOON AND TONIGHT AS DAYTIME HEATING
ACTS ON A TROPICAL AIRMASS IN PLACE OVER THE TEXAS AND OKLAHOMA
PANHANDLES. A FEW OF THE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND MARGINALLY SEVERE HAIL POSSIBLE. IN ADDITION...
LOCALLY HEAVY RAINFALL MAY OCCUR...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SATURDAY THROUGH
MONDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS
THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE
READY FOR POSSIBLE LIMITED ACTIVATION LATER THIS AFTERNOON
AND EVENING.

ANDRADE

In the hours before

Local storm report, Sep 7, 9:53 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1053 AM CDT FRI SEP 07 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     6 NE MCLEAN             35.29N 100.52W
09/06/2007  E60 MPH          WHEELER            TX   PUBLIC

            40 FOOT TELEVISION ANTENNA BLOWN DOWN

&&

SMB
Local storm report, Sep 7, 9:54 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1054 AM CDT FRI SEP 07 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     7 S MCLEAN              35.13N 100.60W
09/06/2007  E65 MPH          DONLEY             TX   PUBLIC

            8 INCH COTTONWOOD TREE LIMBS DOWN

&&

SMB
Local storm report, Sep 7, 12:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT FRI SEP 07 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     MCLEAN                  35.23N 100.60W
09/06/2007  M60 MPH          GRAY               TX   BROADCAST MEDIA

0515 PM     TSTM WND GST     MCLEAN                  35.23N 100.60W
09/06/2007  M65 MPH          GRAY               TX   BROADCAST MEDIA

0515 PM     TSTM WND GST     6 NE MCLEAN             35.29N 100.52W
09/06/2007  E60 MPH          WHEELER            TX   PUBLIC

            40 FOOT TELEVISION ANTENNA BLOWN DOWN

0519 PM     TSTM WND GST     MCLEAN                  35.23N 100.60W
09/06/2007  M61 MPH          GRAY               TX   BROADCAST MEDIA

            MEDIA RELAYED SCHOOLNET REPORT FROM MCLEAN

0520 PM     TSTM WND GST     1 E MCLEAN              35.23N 100.58W
09/06/2007  M67 MPH          GRAY               TX   MESONET

            58 KNOT GUST REPORTED BY WEST TEXAS MESONET

0520 PM     TSTM WND GST     MCLEAN                  35.23N 100.60W
09/06/2007  E70 MPH          GRAY               TX   EMERGENCY MNGR

            2 INCH BRANCHES DOWN OVER WIDESPREAD AREA

0520 PM     TSTM WND GST     7 S MCLEAN              35.13N 100.60W
09/06/2007  E65 MPH          DONLEY             TX   PUBLIC

            8 INCH COTTONWOOD TREE LIMBS DOWN

0522 PM     TSTM WND GST     MCLEAN                  35.23N 100.60W
09/06/2007  E60 MPH          GRAY               TX   CO-OP OBSERVER

            UNSECURED ITEMS BLOWN AWAY

&&

ERA

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Randall

When
September 7, 1:00 PM CST to 4:00 PM CST
Where
Randall County, Canyon to 1.13 mi W of Canyon
Cause
Heavy Rain
Property damage
$138,000
Reported by
Fire Department/Rescue
Coordinates
34.980, -101.920

Extensive flash flooding was ongoing in and around Canyon with water flowing into some homes. Five to seven inches of rain fell during the time of the flash flooding. Dumpsters and large timber were floating down the streets with water entering the Junior High School and the Intermediate School. Vehicles and other storage items were washed out of the garages at the Palo Duro Retirement Village. Many streets in Canyon were flooded and impassable...including Russell Long Boulevard...which had several cars floating down the road and was closed down. Portions of U.S. Highway 87 and the intersection of 28th Street and 4th Avenue were also impassable due to flooding. The Canyon Fire Department had to rescue about a dozen stranded motorists. The northbound and southbound lanes of Interstate 27 east of Canyon were shut down and traffic along Farm to Market Road 1541 was rerouted. Hunsley Hills Boulevard was also closed. Runoff from the rainfall washed away three hundred yards of caliche from a construction site near the intersection of U.S. Highway 87 and U.S. Highway 60. Also...a section of Farm to Market Road 3331 between U.S. Highway 60 and Interstate 27 was washed away. Water entered many homes in Canyon and several homes had water entering into the basements. No injuries and no fatalities were reported.

Hail, Deaf Smith

When
September 7, 1:56 PM CST
Where
Deaf Smith County, 9.65 mi W of Hereford
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.820, -102.570

Flash Flood, Randall

When
September 7, 1:58 PM CST to 4:00 PM CST
Where
Randall County, 0.69 mi S of Canyon to Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.970, -101.920

A trained spotter just south of Canyon on U.S. Highway 87 indicated that the water was curb to curb. The spotter also estimated that the water depth was near twelve inches in some spots and was filling up the medians.

Hail, Deaf Smith

When
September 7, 2:01 PM CST
Where
Deaf Smith County, 9.09 mi W of Hereford
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.820, -102.560

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54168, 54170, 54169, 54171.